While most prescribed or over-the-counter drugs we may take are meant to help or prevent certain illnesses, there is an ever-increasing problem in the incidence of drug reactions and adverse side-effects, or drug interactions. Each decade sees the approval of new medications designed to treat certain conditions, yet all drugs have the potential of causing adverse reactions either alone, or in combination with other drugs. Seniors in particular are at increased risk for potential side-effects because they are more likely to be taking more than one medication. The extended lifespan in Canada and other developed countries has, in large part, been due to advances in pharmacotherapy but, with our dependence on more drugs to help keep us healthy, the frequency of drug reactions is greater.
The potential side-effects of drugs are numerous. The most common are nausea, diarrhea, skin irritation or itching, drowsiness and dry mouth. Rarer and more serious side-effects are bleeding, fainting and acute allergic or even anaphylactic reactions. Every drug, whether prescribed or over-the-counter, has the potential for an adverse side-effect. This can occur with effects of drug interaction as well. Fortunately for most of us, we will never experience the rare serious reactions.
Before we had access to the internet, any concerns or warnings of an adverse reaction to a drug had to be given by the prescribing physician or pharmacist, along with the important information and potential adverse effects contained in the printed document accompanying any prescription for a new drug. Now, before we take a new medication or after we develop suspected side-effects from a drug, we can and should do our own research via the internet. If one is not computer literate, there is usually someone who can find reputable sites to get the information. Doctors and pharmacists are aware of the common side-effects of drugs or drug interactions, but cannot possibly be aware of all potential adverse side-effects. In this era of diminished services, reduced access to a family doctor and virtual care by physicians unfamiliar with patients and their prescribed medications, the chances of developing and having symptoms improperly diagnosed and managed are greater, and treating physicians may not be aware of all drugs that are being taken.
My friend Bill and I often enjoy a luncheon together and, several months ago, he told me that he was experiencing bouts of palpitation in his chest. After review by his physician, he was referred to a cardiologist for consultation and investigation and was reassured that his heart was fine and that the irregular heartbeats found to be causing the palpitations were nothing to worry about. But he continued to worry. When I asked about any medications he was taking, he responded that he had been on both a cholesterol-lowering drug for years and a drug for mild high blood pressure that was prescribed six months ago. I advised him to consult his family doctor again, to report that he was still experiencing the unpleasant bouts of palpitation and ask if the blood pressure medication could be responsible. His doctor changed his medication and the symptoms quickly stopped. An uncommon side-effect of the drug was listed as “palpitations.”
It is important to ensure that prescription drugs and any over-the-counter products that we use are necessary and continue to be required. Even over-the-counter drugs can interact with prescribed medications. Many products that were formerly “recommended” are no longer indicated to keep us healthy. Research evidence now shows that since many foods in Canada and the U.S. are fortified with vitamin and mineral supplements, individuals following a healthy diet and lifestyle do not need daily multivitamin supplements. Recent studies suggest that taking extra vitamin D may be unnecessary, except for patients with certain conditions. Taking 81 mg of Aspirin daily was thought to be useful in preventing heart attack and stroke in persons with no history of cardiovascular disease, yet research now shows that the drug is only useful in prevention for those who have already had a stroke or cardiac problem. Lipitor and the other statin drugs intended to lower cholesterol levels are proven to reduce the risk of cardiac or vascular events, but there is no evidence of this proof in those over the age of 70 who do not have diabetes or a cardiovascular condition.
Any start or cessation of a drug should always be discussed with your doctor.
Drugs prescribed at one time – possibly years ago – may no longer be necessary or may be reduced in dosage, thereby reducing the risk of side-effects or drug interaction. My neighbour, also a retired physician, was taking a drug to prevent another attack of gout which he had experienced two years earlier. Soon after he started taking the drug, he began experiencing loose stools and underwent some investigation with negative findings. Following routine blood uric acid level tests, he had his drug dosage cut in half while still maintaining a normal uric acid level. The symptoms disappeared and he has had no further attacks of gout.
Many drugs can be associated with side-effects when taken in combination with something else. The most notable is alcohol. Always check that the drug which you’re taking is not on the list of those that should not be taken with alcohol. Those on Lipitor or any other statin drug for cholesterol control are warned against consuming grapefruit. Patients on drugs classified as ACE inhibitors for hypertension should avoid too much potassium by limiting their ingestion of bananas, salt substitutes and orange juice. Many older adults who have suffered from “heartburn,” indigestion or GERD (gastroesophageal reflux disease) are prescribed a drug (proton pump inhibitor or PPI) that is very effective in preventing further symptoms, but which can have significant long-term side-effects. PPIs reduce the production of acid by blocking the enzyme in the wall of the stomach that produces acid. Experts advise that, because of the risk of long-term side-effects, periodic attempts should be made in most cases to either reduce the dosage or stop the drug entirely.
These are but a few cautions, but many drugs carry similar warnings and you should inquire about potential adverse effects when prescribed a new drug, especially if you are on other medications.
The Canadian Institute for Health Information did a study in 2016 which showed that, as the population ages, older Canadians are living with multiple chronic conditions and that 35% of community-dwelling seniors had chronic use of five or more drug classes. In long-term institutions, the problem is even greater. Inappropriate prescribing for seniors is a major issue and is responsible for increased health risks and hospitalizations. This has resulted in medical groups forming to bring attention to this issue. One of these – The Canadian Deprescribing Network – is a group of health-care leaders, clinicians and others working together to mobilize knowledge and promote the deprescribing of medication that may no longer be of benefit, or that may be causing harm.
In addition to public health measures and modern diagnostic and treatment modalities, necessary medications for prevention and treatment developed over the decades have contributed greatly to our health and longevity. Fifty years ago – in 1972 – our life expectancy was about 73 years; this year, it is estimated to be about 82 years. As more of us have become computer literate, it is important that you or someone on your behalf understand the precautions and potential side-effects of the drugs that you take and that you discuss any concerns with your pharmacist and/or doctor. Question the need for continued dosage or use of your medications and only use over-the-counter and/or natural health products with the knowledge of your doctor.